Alert archive / Iowa / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 134, NWS Des Moines, IA

August 18, 2016Cerro Gordo County, Worth County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Aug 18, 2016, 6:35 PM CDT for Cerro Gordo County, Worth County, Iowa. It was in force for 11 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 18, 2016, 6:35 PM CDT (23:35 UTC)
Expired
Aug 18, 2016, 6:46 PM CDT
In force
11 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Cerro Gordo County, IA, Worth County, IA

The radar

The La Crosse radar (KARX), 165 km from the middle of the area, began a volume at 23:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 18, 6:36 PM CDTHAIL 0.883 Se Rock Falls, IA.
Aug 18, 6:37 PM CDTHAIL 1.253 Se Rock Falls, IAMOSTLY QUARTER SIZE WITH A FEW LARGER STONES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 11.6 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2016-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 133 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2016-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
133 J/kg
Mixed-layer CIN
-132 J/kg
Mixed-layer LCL
1165 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
109 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

036 
WUUS53 KDMX 182335
SVRDMX
IAC033-195-190000-
/O.NEW.KDMX.SV.W.0134.160818T2335Z-160819T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
635 PM CDT THU AUG 18 2016

THE NATIONAL WEATHER SERVICE IN DES MOINES  HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN WORTH COUNTY IN NORTH CENTRAL IOWA...
  NORTHEASTERN CERRO GORDO COUNTY IN NORTH CENTRAL IOWA...

* UNTIL 700 PM CDT

* AT 634 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR NORA
  SPRINGS...OR 9 MILES EAST OF MASON CITY...MOVING SOUTHEAST AT 20
  MPH.

  HAZARD...QUARTER SIZE HAIL. 

  SOURCE...TRAINED WEATHER SPOTTERS. 

  IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

* LOCATIONS IMPACTED INCLUDE...
  MASON CITY...NORA SPRINGS...PLYMOUTH AND ROCK FALLS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4330 9302 4310 9302 4317 9318 4333 9311
TIME...MOT...LOC 2334Z 308DEG 18KT 4319 9303 

HAIL...1.00IN
WIND...<50MPH
 
$$

SKOW
1 follow-up statement
898 
WWUS53 KDMX 182346
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
646 PM CDT THU AUG 18 2016

IAC033-195-182355-
/O.CAN.KDMX.SV.W.0134.000000T0000Z-160819T0000Z/
WORTH IA-CERRO GORDO IA-
646 PM CDT THU AUG 18 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WORTH AND
NORTHEASTERN CERRO GORDO COUNTIES IS CANCELLED...
        
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND HAS EXITED THE WARNED AREA. THEREFORE...THE WARNING HAS
BEEN CANCELLED.

LAT...LON 4330 9302 4310 9302 4317 9318 4333 9311
TIME...MOT...LOC 2344Z 308DEG 18KT 4315 9297 

$$

SKOW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 4:08 PM CDT, 2 hours 27 minutes earlier.

Area forecast discussion, Aug 18, 4:08 PM CDT, 2 hours 27 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
408 PM CDT Thu Aug 18 2016

.SHORT TERM.../Tonight/
Issued at 402 PM CDT Thu Aug 18 2016

Main concern tonight is storms, and even severe, potential over
far northern Iowa. The latest radar trajectory brings the current
severe storm in south-central Minnesota into southeast Minnesota
to northeast Iowa. This is coincident with the instability
gradient oriented in this fashion as well as the 0-3km bulk shear
vector. The latest HopWRF and operational HRRR are handling the
convective trends fairly well and keep storms northeast of the
CWA. Still a potential for something to develop further south if
off the outflow boundary, but if anything does, it'll remain
confined to far northern Iowa this afternoon into the early
evening. Kept a sliver of pops going tonight in this location. The
shortwave looks to move east of the state past 06z leaving a dry
period overnight into tomorrow morning.

.LONG TERM.../Friday through Thursday/
Issued at 402 PM CDT Thu Aug 18 2016

Friday into Friday night...Cut back on pops during the morning
hours per the slower progression of the cold front tomorrow
afternoon into the evening. Mainly went completely dry across the
south to southeast until the late afternoon hours. Potential for
some WAA convection to develop ahead of the main trough/cold front
during the afternoon hours Friday. This looks to be over west to
northwest Iowa. Storms will transition and spread southeast past
21z Friday and continue to spread over much of the forecast area
b/t 00-06z Saturday. Some lingering storms anticipated b/t 12-18z
Saturday, before pushing into eastern Iowa Saturday afternoon.

Severe potential looks to mainly be limited to damaging wind
threat and possibly some brief hail with a decent amount of
instability building into the state ahead of the trough. Deep
layer shear ranges from 25 to 30 knots with low level shear very
weak. Moderately unstable mid-level lapse rates and DCAPE in the
800-1200 J/kg range across the area. Low confidence with anything
other than the damaging wind threat attm. However, heavy rain
threat is the other concern with warm layer cloud depths ranging
from 13kft to 14kft, PWATs around 1.5 inches, and strong moisture
transport into the area. The isolated flash flood threat exist
and now confident to hoist a watch attm.

Saturday through Thursday...Much cooler air mass settles into the
state on Saturday and last through early next week. 850mb
temperatures drop as low as +10C Saturday afternoon with decent
CAA for late August. Increased winds throughout the day Saturday.
Otherwise, high pressure dominates over the region until another
cold front sweeps across the state late Tuesday into Wednesday.
Models are in decent agreement with timing and placement of QPF,
and trended toward a drier forecast by Wednesday night.

&&

.AVIATION.../For the 18Z TAFS through 18Z Friday afternoon/
Issued at 1251 PM CDT Thu Aug 18 2016

VFR conditions will prevail through the TAF period. Mainly
expecting a wind shift tonight and tomorrow morning.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...None.

&&

SHORT TERM...Podrazik
LONG TERM...Podrazik
AVIATION...Podrazik
Hazardous weather outlook, Aug 18, 4:19 PM CDT, 2 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
419 PM CDT THU AUG 18 2016

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-192130-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
419 PM CDT THU AUG 18 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE OVER FAR NORTHERN
IOWA TONIGHT INTO EARLY FRIDAY MORNING. A FEW STORMS MAY BE STRONG.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

LATE FRIDAY AFTERNOON INTO FRIDAY NIGHT...WIDESPREAD THUNDERSTORMS
ARE LIKELY. A SLIGHT RISK OF SEVERE THUNDERSTORMS IS FORECAST WITH
THE PRIMARY THREAT OF DAMAGING THUNDERSTORM WINDS. LOCALLY HEAVY
RAINFALL IS ALSO EXPECTED WITH THE STRONGER THUNDERSTORMS.
ADDITIONAL NON SEVERE THUNDERSTORMS WILL OCCUR SATURDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FRIDAY AFTERNOON THROUGH FRIDAY NIGHT.

In the hours before

Special weather statement, Aug 18, 6:18 PM CDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
618 PM CDT THU AUG 18 2016

IAZ007-017-182330-
WORTH IA-CERRO GORDO IA-
618 PM CDT THU AUG 18 2016

...STRONG WINDS AND SMALL HAIL WITH STORM IN NORTH CENTRAL IOWA...

AT 618 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES EAST OF MANLY...OR 11 MILES WEST OF OSAGE...MOVING EAST AT 25
MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
NORA SPRINGS...PLYMOUTH AND ROCK FALLS.

LAT...LON 4331 9302 4314 9302 4319 9316 4332 9312
TIME...MOT...LOC 2318Z 274DEG 23KT 4328 9304

SKOW
Special weather statement, Aug 18, 6:31 PM CDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
631 PM CDT THU AUG 18 2016

IAZ007-017-182345-
WORTH IA-CERRO GORDO IA-
631 PM CDT THU AUG 18 2016

...THUNDERSTORM OVER NORTH CENTRAL IOWA BRINGING HAIL AND STRONG
WINDS...

AT 631 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
NORA SPRINGS...OR 8 MILES NORTHEAST OF MASON CITY...MOVING SOUTHEAST
AT 20 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MASON CITY...NORA SPRINGS...PLYMOUTH...ROCK FALLS AND PORTLAND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4331 9302 4305 9303 4317 9320 4332 9310
TIME...MOT...LOC 2331Z 308DEG 18KT 4320 9304

SKOW

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 6:18 PM CDTSpecial Weather StatementDMXWorth12 min
Aug 18, 6:31 PM CDTSpecial Weather StatementDMXCerro Gordo14 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.